Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 28, NWS Topeka, KS

May 22, 2004Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 22, 2004, 8:20 PM CDT for Republic County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2004, 8:20 PM CDT (01:20 UTC)
Expired
May 22, 2004, 9:00 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 73 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:44 PM CDTTORNADORepublic, KSTORNADO NEAR REPUBLIC
May 22, 8:52 PM CDTHAIL 0.751 Ese Republic, KS
May 22, 8:56 PM CDTTORNADO5 Ne Republic, KSBRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2882 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
4.2
Supercell composite
16.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS53 KTOP 230120
SVRTOP
KSC157-230200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
820 PM CDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 900 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES WEST OF COURTLAND...OR ABOUT 22 MILES
  NORTHWEST OF CONCORDIA...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCANDIA
  REPUBLIC
  MUNDEN

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3984 9792 3971 9792 3999 9738 3999 9792

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:45 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, May 22, 3:45 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT SAT MAY 22 2004

.DISCUSSION...
MODELS CONTINUE PROGRESSION OF SEVERAL BOUNDARIES THROUGH THE AREA
THE NEXT WEEK. FIRST SIGNIFICANT BOUNDARY WITH GOOD UPPER SUPPORT
MOVING THROUGH TONIGHT. MUCH DRYER AIR SHOULD OVERSPREAD THE AREA
LATE TONIGHT AND EARLY SUNDAY. STRONG MOISTURE ADVECTION MAY LEAD TO
SOME ELEVATED CONVECTION LATE SUNDAY NIGHT EASTERN PORTION OF CWA.
THEN ANOTHER BOUNDARY MOVES THROUGH LATE MONDAY...APPEARS TO BE
MAINLY A DRY LINE TYPE BOUNDARY BUT STILL GIVING MOST OF CWA A
CHANCE FOR MORE STORMS BY MONDAY AFTERNOON. COOLER AIR SETTLES INTO
THE AREA FOR MIDWEEK...BUT STILL ENOUGH LIFT AND MOISTURE WITH
WESTERLY FLOW ALOFT FOR LINGERING CHANCES FOR SHOWERS AND PERHAPS
THUNDER FOR ALL OR PARTS OF CWA UNTIL WEDNESDAY EVENING. SHORT WAVE
H5 RIDGING SHOULD THEN GIVE AREA A BREAK IN ACTION UNTIL ANOTHER
WAVE IS EJECTED LATE THURSDAY FROM MEAN TROF POSITION IN THE WEST.
THIS WAVES TIMING AND AMPLITUDE REALLY IN QUESTION AT THIS TIME.
EARLIER (00Z) GFS HAD MUCH STRONGER AND FASTER WAVE MOVING INTO THE
PLAINS. OTHER MODELS AND ENSEMBLES SUPPORT SLOWER MOVEMENT. WILL
INCLUDE SOME LOWER POPS LATE THURSDAY AND EARLY FRIDAY WITH THIS
WAVE...BUT CONFIDENCE VERY LOW. BY MEMORIAL DAY WEEKEND...MUCH MORE
SIGNIFICANT FULL LATITUDE WAVE APPROACHES THE CENTRAL PLAINS...AND
HAVE A BIT MORE CONFIDENCE INTRODUCING SOME LOWER POPS NEXT
SATURDAY. GIVEN MEMORIAL DAY WEEKEND...AND STRENGTH OF UPPER SYSTEM
APPROACHING...THOUGHT IT PRUDENT TO MENTION SOME PRECIPITATION AT
THIS TIME.

TEMPERATURE WISE...AFTER MIDWEEK COOLING...WOULD NOT BE SURPRISED TO
SEE TEMPERATURES MUCH WARMER THAN THOSE FORECAST BY HPC...ESPECIALLY
IF 12Z GFS H850 TEMPS VERIFY. WILL AWAIT LATER RUNS...BUT FOR NOW
WILL KEEP TEMPERATURES IN THE 80S CWA-WIDE THURSDAY-SATURDAY.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 22, 3:52 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT SAT MAY 22 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-231000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
352 PM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL THE AREA
TONIGHT...MAINLY BEFORE MIDNIGHT OVER NORTHCENTRAL AND EXTREME
NORTHEAST KANSAS...THEN AFTER MIDNIGHT OVER NORTHEAST AND EASTCENTRAL
KANSAS. THE MAIN THREAT WITH BE LARGE HAIL AND DAMAGING
WIND...ALTHOUGH ISOLATED TORNADOS COULD NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS SUNDAY
NIGHT. THERE IS ALSO ANOTHER CHANCE FOR THUNDERSTORMS MONDAY
AFTERNOON THROUGH WEDNESDAY...AND AGAIN THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:37 PM CDTTornado WarningTOPRepublic38 min
May 22, 10:01 PM CDTSevere Thunderstorm WarningTOPRepublic44 min
May 22, 10:35 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
May 22, 11:03 PM CDTSevere Thunderstorm WarningTOPCloud, Washington27 min
May 22, 11:29 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Washington46 min
May 22, 11:51 PM CDTSevere Thunderstorm WarningTOPClay, Ottawa39 min
May 22, 11:59 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.